Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Newport/Morehead City, NC

August 23, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2003, 3:57 PM EDT for Onslow County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 3:57 PM EDT (19:57 UTC)
Expired
Aug 23, 2003, 4:45 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 60 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 231957
SVRMHX
NCC133-232045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAWS RUN...OR ABOUT 12 MILES NORTHWEST OF
  NORTH TOPSAIL BEACH...MOVING SOUTHEAST AT 15 MPH. PENNY SIZED HAIL
  IS LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXON AROUND 410 PM EDT
  FOLKSTONE AROUND 420 PM EDT
  SNEADS FERRY AROUND 425 PM EDT
  NORTH TOPSAIL BEACH AROUND 430 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR PENNY SIZED HAIL. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3471 7752 3468 7767 3440 7751 3452 7726

20

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:30 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 23, 3:30 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT SAT AUG 23 2003

2 W-E LINES OF SHWRS/TSTMS AFFECTING CWA THIS AFTN. BKN LINE SRN
SECTIONS ASSCTD WITH PRE-FRONTAL TROF/WIND SHIFT LINE...WHILE WIDELY
SCT ACTIVITY TO N ASSCTD WITH TRUE FRONT. THIS NRN LINE WILL
CONTINUE THREAT OF PCPN OVER MOST OF CWA INTO EARLY EVE HOURS AND
PLAN TO HOLD ON TO CURRENT LOW CHC POPS FOR THIS EVE.

HIGH AND DRY CONDITIONS BUILD IN LATE TONIGHT AND SUN AND GOING WITH
NO POPS THRU TUE. COOLEST TEMPS SUN NIGHT AND WENT WITH MOS
COMPROMISE.

RETURN TO DIURNAL CLIMO POPS FOR WED-SAT WITH COUPLE OF WEAK FRONTS
MOVING THRU DURING PERIOD.

MARINE: SW FLOW SHIFTING TO NE AS COLD FRONT MOVES ACROSS THE MARINE
AREA TODAY. SHOWERS AND TSTMS EXPECTED WITH THE FRONT. AFTER FRONTAL
PASSAGE WINDS GENERALLY IN THE 10 TO 15 KT RANGE. WINDS EXPECTED TO
DECREASE TO 10 KTS OR LESS BY SUN NIGHT. SHORT DURATION OF INCREASED
WINDS IS NOT LIKELY TO CAUSE A LARGE INCREASE IN SEAS.

HIGH PRESS WILL BUILD IN BEHIND THE FRONT WITH LIGHT NE WINDS
BECOMING E. HIGH SLIDES OFF THE COAST MONDAY NIGHT...WINDS SLOWLY
SWING TO SW AND CONTINUES INTO FRI.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, Aug 23, 3:30 AM EDT, 12 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RF

In the hours before

Special weather statement, Aug 23, 2:34 PM EDT, 1 hour 23 minutes before
NCZ081-231915-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM
EDT...

AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD...
MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, Aug 23, 2:50 PM EDT, 1 hour 7 minutes before
NCZ090-092-093-095-098-231945-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT...

AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF
JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM
BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT...
JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Local storm report, Aug 23, 3:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT SAT AUG 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    NEWPORT                   NC   0.88 INCH HAIL
08/23/03   CARTERET

0330 PM    NEWPORT                   NC   0.75 INCH HAIL
08/23/03   CARTERET

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:07 PM EDTSpecial Marine WarningMHX83 min
Aug 23, 3:21 PM EDTSevere Thunderstorm WarningMHXCarteret39 min
Aug 23, 3:30 PM EDTSpecial Marine WarningMHX90 min
Aug 23, 3:30 PM EDTSpecial Marine WarningMHX90 min
Aug 23, 3:47 PM EDTFlash Flood WarningMHXCarteret118 min
Aug 23, 5:05 PM EDTSpecial Marine WarningMHX25 min
Aug 23, 5:32 PM EDTSpecial Marine WarningMHX58 min
Aug 23, 6:32 PM EDTSpecial Marine WarningMHX58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.